Jan 3, 1997
Dear Dr. Gallant, My partner is currently in Intensive Care, suffering from PCP. Originially, his attending physician treated him with Bactrim. Since he was on this for 7 days and the results were not as progressive as expected, his physician is now treating him with pentamidine. My partner has already experienced two lobe collapses of the three right lung lobes and I am concerned about the side affects of pentamidine on his lungs. As you mentioned in a previous response, pentamidine can cause lung damage. Considering his present condition, what additional side affects can I expect and can pentamidine cause further damage to his lungs? I would appreciate your honest response.
Response from Dr. Gallant
Intravenous pentamidine is not associated with lung damage. The lung problems that have been seen with pentamidine have all been with the aerosolized form of pentamidine. Those problems are probably not due to the pentamidine itself, but to the fact that since aerosolized pentamidine does not reach all parts of the lung equally, lung damage can occur due to Pneumocystis that is being only partially suppressed.
Pentamidine is quite toxic in other ways, however. It can cause kidney damage and abnormalities of blood sugar control, as well as low blood pressure. While it is a very effective drug for the treatment of PCP, Bactrim is still the drug of choice.
Most experts do not recommend switching from Bactrim to any other drug unless it is because of side effects or allergic reactions. If people are not getting better on Bactrim, it's not the Bactrim's fault, it's just that they have bad PCP. Changing from the most effective drug to an alternate agent usually doesn't help.
It is also important that people with bad PCP receive steroids (prednisone or the equivalent) as it has been shown to reduce lung damage and improve survival in patients with moderate to severe PCP.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.